Arkansas, 2010

Flash Flooding and Damaging Wind in Arkansas, July 6 to 9, 2010

July 6 to 9, 2010 · NWS LZK · 3 events in 2 counties and zones

Tropical moisture from the remnants of Hurricane Alex moved up into Arkansas on the 6th. A weak cold front edged into the northern part of the state on the 8th, triggering storms that day and on the 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Tropical moisture from the remnants of Hurricane Alex moved up into Arkansas on the 6th. A weak cold front edged into the northern part of the state on the 8th, triggering storms that day and on the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 6, 1:34 PM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 6, 1:34 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
234 PM CDT TUE JUL 6 2010

.DISCUSSION...
MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION EVERY
PERIOD AND WHICH ONES WILL HAVE THE HIGHEST POTENTIAL. ALSO RAIN
THREAT OVER THE NEXT SEVERAL DAYS WILL LEAD TO HEIGHTENED FLOODING
AND POSSIBLE FLASH FLOODING IN SOME LOCATIONS. ISOLATED SEVERE
STORM THREAT SHOULD REMAIN LOW...AND ISOLATED.

CONVECTION ASSOCIATED WITH TROPICAL LOW OVER LA ROTATING INTO LA
AND SOUTHERN AND CENTRAL AR AT THIS TIME. TWO MOVEMENTS OF STORMS
WITH SOUTHERN AR AND OVER LA STORMS WILL MOVE MORE WEST MORE
ASSOCIATED WITH THE TROPICAL LOW...WHILE TO THE EAST...STORMS OVER
MS TO EASTERN AR WILL MOVE MORE NW TO N...WITH FLOW MORE
ASSOCIATED WITH THE UPPER RIDGE OVER THE SE U.S. OVER N
TX...EASTERN OK...NORTH TO E KS AND WEST MO...UPPER ENERGY
SHEARING OUT OVER THE AREA AND IS HELPING TO DEVELOP WIDESPREAD
CONVECTION.

SURFACE FEATURES OVER AR ARE WEAK RIDGING FROM THE STRONG SURFACE
LOW OVER THE SE U.S...WITH A SE FLOW. ATMOSPHERE REMAINS MOIST
WITH 12Z PRECIP WATER VALUE OF 1.40 INCHES...WHICH IS ACTUALLY
DOWN A BIT WITH SOME INFLUENCE OF THE DRY ATMOSPHERE FROM THE
SURFACE HIGH TO THE EAST. KSHV WAS AT 1.64 INCHES...WHILE KJAN HAS
A 2.21 INCHES.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
FIRST PERIOD WILL HAVE CHANCE TO ISOLATED LIKELY POPS IN THE
EVENING PERIOD BASED ON LATEST TRENDS. DIURNAL COMPONENT PART OF
THE DEVELOPMENT OF THE CONVECTION...AND EXPECT POPS TO LOWER
AFTER SUNSET. WILL KEEP SOME OVERNIGHT WITH CONCERN OF TROPICAL
LOW OVER LA INFLUENCE AND POSSIBLE WEAK SHEARED ENERGY OVER
WESTERN TO NORTHERN LOCATIONS. SOME POSSIBLE FOG FORMATION IN
AREAS THAT RECEIVE RAIN. WEDNESDAY POP WILL AGAIN BE DOMINATED BY
INFLUENCES FROM THE TROPICAL LOW...SHEARED ENERGY OVER THE
WEST...AND DIURNAL INFLUENCES. MAINLY CHANCE TO ISOLATED LIKELY
EXPECTED. INCLUDED HEAVY RAIN IN LIKELY AREAS. WILL HAVE TO
MONITOR RAIN AMOUNTS AND A FLASH FLOOD WATCH MAY BE NEED TO BE
ISSUED ON BY WEDNESDAY. ON THURSDAY MODELS HAVE WEAKENED THE LOW
AND ABSORBED IT IN THE MEAN FLOW...BUT DO FORM ANOTHER WAVE IN THE
GULF AND MOVE THIS FEATURE MORE OVER TX...WHILE A COLD FRONT SAGS
SE TOWARD AR. SOME UPPER ENERGY IS STILL SEEN INTO THE SOUTHERN
PLAINS. THIS FRONT SAGS TO NORTHERN AR BY FRIDAY MORNING...AS THE
UPPER TROUGH DEEPENS A BIT TO THE EASTERN PLAINS. POP CHANCES
REMAIN IN THE FORECAST...WITH A BIT LOWER AT NIGHT WITH LOSS OF
DIURNAL COMPONENT. AS MENTIONED...SOME HEAVY RAIN WILL BE POSSIBLE...
AND WITH SEVERAL DAYS OF CONVECTION...AREAS OF FLOODING AND FLASH
FLOODING WILL BE POSSIBLE. TEMPS WILL BE AT OR LOWER THAN NORMAL
DUE TO CLOUDS AND RAIN CHANCES.

&&

.LONG TERM...SATURDAY THROUGH TUESDAY
UPPER FLOW MAINLY ZONAL TO SLIGHTLY NW ACROSS MUCH OF THE CENTRAL
CONUS AT THE START OF THE LONG TERM...WITH FRONTAL BOUNDARY STALLING
ACROSS AR SAT. MOST MEDIUM RANGE MODEL SOLUTIONS AGREE WITH THE
SCENARIO OF THE FRONT STALLING ACROSS THE NATURAL STATE...THOUGH
DIFFERENCES IN THE DETAILS DO EXIST REGARDING HOW FAR SOUTH THE
BOUNDARY PUSHES. WILL KEEP BEST POPS FOR SAT AND SAT
AFTERNOON...MAINLY IN THE LOW TO MID CHANCE CATEGORY FOR NOW. IF
FUTURE SOLUTIONS PERSIST WITH THIS SCENARIO...WILL HAVE TO GRADUALLY
INCREASE POPS ACCORDINGLY WITH THE INCREASING CONFIDENCE.

BY THE LATTER HALF OF THE WEEKEND...THIS FRONTAL BOUNDARY EXPECTED
TO LIFT NORTH AS UPPER RIDGE TO THE SOUTH EXPANDS NORTH. THIS WILL
KEEP POPS LOW FOR THE FIRST OF NEXT WEEK...WITH BELOW MENTION POPS
ACROSS MUCH OF AR...AND SLIGHT CHANCE POPS ACROSS THE FAR NORTH AND
NW. THIS UPPER RIDGE WILL THEN SHIFT EAST LATE IN THE PERIOD...WITH
A TROUGH DIGGING SOUTH INTO THE PLAINS. THIS WILL PUSH ANOTHER COLD
FRONT SOUTH TOWARDS AR...WITH INCREASING POPS EXPECTED.
HOWEVER...GIVEN THE FORECAST IS A WEEK OFF...AND WITH DIFFERENCES IN
MODELS INCREASING AS USUAL THAT FAR OUT...WILL KEEP THIS FRONT NORTH
OF THE STATE FOR NOW...WITH ONLY SLIGHT CHANCE POPS ACROSS THE
NORTH/NW.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     73  88  73  89 /  30  50  40  50
CAMDEN AR         74  90  74  91 /  50  50  40  40
HARRISON AR       70  86  70  87 /  40  50  50  50
HOT SPRINGS AR    74  89  74  90 /  50  50  40  40
LITTLE ROCK   AR  74  90  74  90 /  50  50  40  40
MONTICELLO AR     74  90  75  91 /  50  50  40  30
MOUNT IDA AR      73  88  72  89 /  50  50  40  50
MOUNTAIN HOME AR  72  87  71  88 /  30  50  40  50
NEWPORT AR        74  89  74  90 /  30  50  40  40
PINE BLUFF AR     74  90  74  91 /  50  50  40  40
RUSSELLVILLE AR   73  88  73  89 /  50  50  40  50
SEARCY AR         74  89  73  90 /  40  50  40  40
STUTTGART AR      74  90  75  91 /  50  50  40  40
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...62
Hazardous weather outlook, Jul 6, 4:00 AM CST, 12 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 6 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE JUL 6 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
DEEP TROPICAL MOISTURE ASSOCIATED WITH LOW PRESSURE MOVING OUT OF
THE GULF THIS MORNING...WILL SPREAD INTO SOUTHERN ARKANSAS DURING
THE DAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY OVER THE SOUTHEAST
PART OF THE STATE WITH SCATTERED PRECIPITATION ELSEWHERE. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE SLOW MOVERS AND HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN. THE CHANCES OF SEVERE
WEATHER REMAIN LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED WEDNESDAY
AS DEEP MOISTURE ASSOCIATED WITH THE AFOREMENTIONED DISTURBANCE
REMAINS OVER THE STATE. ONCE AGAIN...LOCALLY HEAVY RAIN COULD BE
POSSIBLE IN ANY SLOW MOVING STORMS.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THE
REMAINDER OF THE PERIOD...MAINLY IN THE AFTERNOON TO EARLY EVENINGS.
OVERALL COVERAGE IS EXPECTED TO BE LOW...WITH THE THREAT OF ANY
STRONG TO SEVERE STORMS REMAINING LOW.

HEAT AND HUMIDITY WILL BUILD BACK INTO THE AREA...ESPECIALLY LATE IN
THE PERIOD WITH WIDESPREAD HIGHS IN THE 90S EXPECTED. WITH TROPICAL
MOISTURE FIRMLY IN PLACE...HEAT INDICES WILL LIKELY EXCEED 100
DEGREES ACROSS MANY AREAS OF EAST AND ESPECIALLY SOUTHEAST ARKANSAS
LATE IN THE WEEK AND INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

In the hours before

Special weather statement, Jul 6, 4:35 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
535 PM CDT TUE JUL 6 2010

ARZ003>005-062335-
BAXTER-BOONE-MARION-
535 PM CDT TUE JUL 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR BAXTER...BOONE AND MARION
COUNTIES UNTIL 635 PM CDT...

AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOUNTAIN HOME...MOVING NORTHWEST AT 20 MPH.

WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE LAKEVIEW...BULL SHOALS STATE
PARK...BULL SHOALS AND PEEL.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

IF ON OR NEAR BULL SHOALS LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

44

The radar

The Springfield radar (KSGF), 133 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baxter

When
July 6, 4:55 PM CST to 5:00 PM CST
Where
Baxter County, 1.49 mi NNW of Mountain Home to 1.25 mi E of Mountain Home Arpt
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Newspaper
Coordinates
36.350, -92.390

A lean-to at a roofing business was blown from the back of the business to the front parking lot and roofing supplies were scattered around. Part of the tin blew into a transformer. Trees and power lines were blown down, and a metal carport was destroyed.

Flash Flood, Boone

When
July 8, 4:05 PM CST to 6:30 PM CST
Where
Boone County, 1.24 mi NW of Harrison to 2.12 mi WSW of Harrison
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.243, -93.135

Streets flooded and low water crossings had to be barricaded in Harrison.

Flash Flood, Boone

When
July 9, 2:30 AM CST to 3:45 AM CST
Where
Boone County, 1.45 mi WNW of Harrison to 1.91 mi SE of Capps
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.239, -93.144

Several low water crossings were flooded in Harrison.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238331, 238323, 238324.